Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

July 26, 2006Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 26, 2006, 3:45 PM MDT for Sedgwick County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 3:45 PM MDT (21:45 UTC)
Expired
Jul 26, 2006, 4:45 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 181 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 262145
SVRBOU
COC115-262245-
/O.NEW.KBOU.SV.W.0101.060726T2145Z-060726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  WEST OF JULESBURG...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER...SEDGWICK...OVID...MARKS BUTTE AND JULESBURG.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LOCALLY HEAVY RAINS ARE ALSO POSSIBLE WITH THIS STORM. STAY OUT OF 
FLOODED AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4101 10265 4075 10265 4075 10205 4100 10205

$$
1 follow-up statement
000 
WWUS55 KBOU 262244
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT WED JUL 26 2006

COC115-262251-
/O.EXP.KBOU.SV.W.0101.000000T0000Z-060726T2245Z/
SEDGWICK CO-
441 PM MDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY EXPIRED AT 445
PM MDT...

AT 441 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STATIONARY THUNDERSTORM ABOUT 6 MILES WEST OF JULESBURG. THE 
THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE 
SEVERE WEATHER. WHILE THE STORM IS WEAKENING THERE HAVE BEEN REPORTS 
OF MINOR FIELD FLOODING BETWEEN JULESBURG AND OVID. STAY OUT OF 
FLOODED AREAS AND DO NOT DRIVE THROUGH RUNNING WATER. RUNOFF FROM 
THIS STORM SHOULD SUBSIDE AS THE STORM WEAKENS.

ANOTHER AREA OF STORMS OVER LOGAN COUNTY WILL MOVE EAST INTO THE 
AREA BETWEEN 5 AND 7 PM. THESE STORMS MAY ALSO PRODUCE FREQUENT 
LIGHTNING...HEAVY RAIN...AND STRONG WINDS.

LAT...LON 4101 10265 4075 10265 4075 10205 4100 10205

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 26, 2:47 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
247 PM MDT WED JUL 26 2006

.SHORT TERM DISCUSSION...SHORTWAVE MOVING ACROSS NORTHWEST AND
WESTERN COLORADO. MOIST AND UNSTABLE ATMOSPHERE AHEAD OF WAVE..WITH
NEIGHBORING RADARS SHOWING SCATTERED CONVECTION ACROSS MOUNTAINS AND
FOOTHILLS. CELLS TRYING TO MOVE OFF FOOTHILLS ONTO ADJACENT PLAINS
HAVING A DIFFICULT TIME HOLDING TOGETHER AS AIRMASS STILL A BIT
CAPPED...LAPS ANALYSIS SHOWING SOME CIN AROUND. SHORTWAVE SHOULD
EFFECTIVELY BREAK THE CAP AND ERODE THE CIN. THUS SHOULD SEE CELLS
MOVE ONTO PLAINS DURING THE EVENING. CURRENT PRECIPITABLE WATER
VALUES HAVE REACHED 1 INCH ACROSS THE PLAINS...SHOULD SEE LOCALLY
HEAVY RAIN WITH THE STRONGER STORMS. RADARS SHOWING CELLS STEADILY
MOVING EAST SOUTHEAST...NOT TOO CONCERNED ABOUT SLOW MOVERS. BUT MAY
NEED TO WATCH FOR TRAIN ECHOES. COULD SEE SOME HAIL OVER THE
NORTHEAST CORNER WHERE CAPES CURRENTLY HOVERING AROUND 1000 J/KG.
DIV-Q VERTICAL VELOCITY PROGS SHOW SHORTWAVE MOVING EAST DURING THE
EVENING...EXITING THE AREA BY MIDNIGHT WITH QG DESCENT PREVAILING.
THUS SHOULD SEE CONVECTION ENDING AT THAT TIME.  MODELS INDICATE
SOME SORT OF MCS DEVELOPING OVER NEBRASKA AFTER MIDNIGHT...WITH
BOUNDARY LAYER WIND AND HUMIDITY FIELDS INDICTATING LOW LEVEL
MOISTURE SPREADING WESTWARD INTO THE FAR NORTHEAST CORNER. MAY NEED
TO ADD SOME FOG IN THE FAR NORTHEAST ZONES AFTER MIDNIGHT. ON
THURSDAY...RIDGE BEGINS TO BUILD ACROSS COLORADO...WITH THE FLOW
ALOFT BECOMING NORTHWEST. THIS FLOW SHOULD PUSH BULK OF MOISTURE
SOUTH AND EAST OF AREA. LOOKS LIKE BEST CHANCE FOR CONVECTION WILL
BE ACROSS THE MOUNTAINS AND ALONG THE PALMER DIVIDE. FORECAST
SOUNDINGS SHOW PLAINS TO BE CAPPED DURING THE AFTERNOON. CURRENT
GRIDS SHOW THIS TREND NICELY...WONT MAKE ANY CHANGES AT THIS TIME.
TEMPERATURE AND THICKNESS PROGS INDICATE TEMPERATURES IN THE 90S
ACROSS THE PLAINS...WHICH IS IN LINE WITH GUIDANCE. THIS LOOKS
REASONABLE BASED ON MORE SUN EXPECTED. TEMPERATURE GRIDS ONLY NEED
MINOR ADJUSTMENTS.

.LONG TERM DISCUSSION...HOT AND DRY AIRMASS ASSOCIATED WITH BROAD
UPPER RIDGE MOVES ACROSS AREA NEXT SEVERAL DAYS. WHILE LOWER LAYERS
OF ATMOSPHERE REMAIN QUITE UNSTABLE WITH STRONG SOLAR HEATING
...LAYERS ABOVE 500MB BECOME INCREASINGLY STABLE WITH 300-500MB
THERMAL RIDGE PASSING OVER REGION. WILL SEE WARMEST TEMPS ALOFT OVER
AREA THIS WEEKEND WITH H7 TEMPERATURES AROUND 21C AND H5 TEMPS
AROUND -3C. ATMOSPHERE ALSO LOOKS QUITE DRY WITH PRECIPITABLE WATER
VALUES LOWERING BELOW A HALF INCH ON SATURDAY. SUCH AN ENVIRONMENT
SHOULD INHIBIT CONVECTION EVEN OVER THE HIGHER TERRAIN. SHOULD SEE
MAX TEMPERATURES IN RECORD TERRITORY WITH TRIPLE DIGIT HIGHS ON THE
PLAINS AND 80S IN THE MTN VALLEYS. NOT OUT OF THE QUESTION WE/LL SEE
A 90 DEG READING SOMEWHERE IN THE GRAND VALLEY.

BY LATE IN THE WEEKEND...MODELS STILL SHOW THE UPR RIDGE FLATTENING
AND SHIFTING EAST OF THE AREA. FLOW ALOFT BECOMES SWLY WHICH OPENS
THE DOOR TO VERY MOIST AND UNSTABLE AIR CURRENTLY BOTTLED UP IN THE
LOWER DESERT SOUTHWEST. PRECIPITABLE WATER...HUMIDITY AND STREAMLINE
FIELDS SHOW THIS DEEP LAYER OF SUBTROPICAL MOISTURE STREAMING NEWRD
UP INTO WRN COLORADO BY LATE ON SATURDAY. BUT NOT UNTIL LATE SUNDAY
OR EARLY MONDAY DO I SEE THIS MOISTURE WORKING ITS WAY EAST OF THE
CONTINENTAL DIVIDE. THE INCREASED POPS CURRENTLY IN THE FCST FOR THE
MTNS ON SUNDAY LOOKS GOOD...BUT WILL HOLD OFF ON RAISING POPS EAST
OF THE MTNS UNTIL MONDAY. ON MONDAY...GFS AND DGEX SHOWS
PRECIPITABLE WATER VALUES UP AROUND 1.25 INCHES ON THE PLAINS
...WITH VALUES AS HIGH AS 1.60 INCHES NEAR OUR NORTHEAST BORDER.
SHOULD THINGS COME TOGETHER COULD SEE A COUPLE DAYS OF HEAVY RAIN
PRODUCING T-STORMS EARLY NEXT WEEK. THIS INCREASE IN MOISTURE SHOULD
ALSO HELP LOWER TEMPERATURES EXCEPT MAYBE AT NIGHT DUE TO THE
INSULATING AFFECT OF THE INCREASED CLOUD COVER AND HIGHER DEWPTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BAKER
Hazardous weather outlook, Jul 26, 10:52 AM MDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED JUL 26 2006

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THEN GRADUALLY SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND
EVENING. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAIN AND GUSTY
WINDS.

A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH AN UPPER LEVEL
DISTURBANCE TO PRODUCE THE SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HOT AND MOSTLY DRY AIRMASS BENEATH A RIDGE OF HIGH PRESSURE WILL
SHIFT EAST OVER COLORADO THURSDAY THROUGH SATURDAY. TEMPERATURES IN
MANY AREAS MAY REACH OR EXCEED RECORD LEVELS BY SATURDAY. ONLY
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER THE
HIGHER MOUNTAINOUS TERRAIN. FROM SUNDAY THROUGH TUESDAY...THIS HIGH
PRESSURE RIDGE IS FORECAST TO WEAKEN AND SLIDE EAST ALLOWING
MONSOONAL MOISTURE TO RETURN TO WESTERN AND NORTHERN COLORADO. AS A
RESULT...ANTICIPATE AN INCREASE IN SHOWERS AND THUNDERSTORM ACTIVITY
FOR MUCH OF THE AREA BY LATE IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Jul 26, 5:34 PM MDTSevere Thunderstorm WarningBOUWashington41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.